Alert archive / Puerto Rico / Flash Flood Warnings in 2009
Flash Flood Warning 29, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 24, 2009, 3:40 PM CDT. It was in force for 110 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2009, 3:40 PM CDT (20:40 UTC)
- Expired
- Aug 24, 2009, 5:30 PM CDT
- In force
- 110 min
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 109 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 3:40 PM CDT | FLASH FLOOD | Hormigueros, PR | ROADS 114 AND 319 IN HORMIGUEROS WERE CLOSED DUE TO FLOODING OF THE RIO ROSARIO. |
| Aug 24, 5:30 PM CDT | FLASH FLOOD | Hormigueros, PR | SEVERAL HOUSES FLOODED IN THE COMMUNITY OF SAN JOSE LAVADERO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGCA52 TJSJ 242040
FFWSJU
PRC067-242230-
/O.NEW.TJSJ.FF.W.0029.090824T2040Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
440 PM AST MON AUG 24 2009
THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE FOLLOWING MUNICIPALITY
IN PUERTO RICO
HORMIGUEROS
* UNTIL 630 PM AST
* AT 435 PM AST...EMERGENCY MANAGEMENT REPORTED ROADS 319 AND 114 IN
HORMIGUEROS WERE CLOSED DUE TO FLOODING. ALTHOUGH RAINS HAVE
ENDED...RUNOFF FROM EARLIER HEAVY RAINFALL COULD CAUSE FLOODING OF
LOCATIONS DOWNSTREAM ALONG THE ROSARIO RIVER SUCH AS VALLE HERMOSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
1812 6712 1815 6715 1815 6713
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN2 follow-up statements
000
WGCA72 TJSJ 242157
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
557 PM AST MON AUG 24 2009
PRC067-242230-
/O.CON.TJSJ.FF.W.0029.000000T0000Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORMIGUEROS PR-
557 PM AST MON AUG 24 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM AST FOR
HORMIGUEROS MUNICIPALITY...
AT 555 PM AST...EMERGENCY MANAGEMENT REPORTED THAT ROADS 319 AND 114
IN HORMIGUEROS REMAIN CLOSED DUE TO FLOODING ALONG THE ROSARIO
RIVER. FLOODING ALSO WAS REPORTED IN THE COMMUNITY OF SAN JOSE
LAVADERO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
1812 6712 1815 6715 1815 6713
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUAN000
WGCA72 TJSJ 242227
FFSSJU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
627 PM AST MON AUG 24 2009
PRC067-242236-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-090824T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HORMIGUEROS PR-
627 PM AST MON AUG 24 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM AST FOR HORMIGUEROS
MUNICIPALITY...
RAIN ENDED SEVERAL HOURS AGO AND WATER SHOULD CONTINUE TO RECEDE
OVER THE NEXT COUPLE OF HOURS.
LAT...LON 1815 6711 1815 6710 1811 6708 1811 6711
1812 6712 1815 6715 1815 6713
$$
ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
HTTP://WWW.WEATHER.GOV/SANJUANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 2:12 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 24, 2:12 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 312 PM AST MON AUG 24 2009 .SYNOPSIS...AT UPPER LEVELS...A STRONG UPPER LEVEL LOW IS NORTH OF SAINT MARTIN BUT IS RETREATING NORTH. A WEAKER LOW WILL FORM AT THE BASE OF THIS LOW TONIGHT AND MOVE WEST SOUTHWEST AT ABOUT 10 KNOTS...AND WILL BE OVER HAITI BY WEDNESDAY MORNING. DURING THE REST OF THE WEEK HIGH PRESSURE WILL FORM TO THE NORTH...BUT ANOTHER WEAK LOW WILL ALSO FORM TO THE NORTHEAST BY THE WEEKEND. AT MID LEVELS...HIGH PRESSURE REMAINS ANCHORED ACROSS THE ATLANTIC MOVING AROUND 35 NORTH 50 WEST UNTIL NEXT WEEK. A TROUGH OVER THE EASTERN CARIBBEAN TODAY WILL MOVE WEST...A WEAK LOW WILL FORM IN THE APEX OF THE TROUGH NORTH OF PUERTO RICO AND MOVE NORTHWEST TUESDAY THROUGH THURSDAY. TROUGHING IN THE MID TROPICAL ATLANTIC TODAY WILL MOVE WEST ACROSS THE LOCAL AREA SATURDAY NIGHT AND SUNDAY...WITH HIGH PRESSURE FOLLOWING. AT LOWER LEVELS...A TROPICAL WAVE WILL MOVE INTO AN AREA ALREADY ACTIVE WITH CONVECTION FROM THE UPPER LEVEL LOW TUESDAY MORNING. MOISTURE WILL STREAM INTO THIS SYSTEM THROUGH WEDNESDAY MORNING KEEPING THE LOCAL AREA WET. MOISTURE RETURNS THURSDAY THROUGH SATURDAY...AND ANOTHER TROPICAL WAVE MOVES INTO THE AREA ON MONDAY NEXT WEEK. && .DISCUSSION...GOOD MOISTURE WITH PRECIPITABLE WATER MOVING UP THROUGH TWO INCHES HAS REACTED TO THE STRONG DAYTIME HEATING AND AN UNSTABLE SOUNDING AND PRODUCED SCATTERED THUNDERSTORMS WITH FREQUENT AND COPIOUS LIGHTNING. SOME RAIN AMOUNTS HAVE EXCEEDED 3 INCHES IN MARICAO ACCORDING TO NWS RADAR AND SEVERAL FLSS HAVE BEEN ISSUED. THE WAVE IS STILL BEING STRONGLY DEVELOPED BY THE NAM AND THE FORECAST THAT IT IS PRODUCING IS STRONGLY DISTORTED BY THIS CYCLOGENESIS TO OUR NORTH. THEREFORE HAVE HAD TO RELY ALMOST COMPLETELY ON THE GFS. BOTH MODELS RIGHTLY BRING AND KEEP PRECIPITATION MAXIMUMS TO OUR NORTH AND THIS IS WHERE THE HEAVIEST RAINFALL WILL BE. EXPECT CONSIDERABLE ACTIVITY INCLUDING THUNDERSTORMS ACROSS PUERTO RICO BEGINNING TONIGHT AND CONTINUING THROUGH EARLY WEDNESDAY AND POSSIBLY BEYOND DEPENDING ON HOW MUCH THE LOW PRESSURE DEVELOPS TO OUR NORTH. ALSO THE TRANSLATION OF THE UPPER LEVEL LOW TO THE WEST SOUTHWEST WILL BE QUITE FAVORABLE FOR THUNDERSTORMS AND GOOD ACTIVITY TUESDAY. SOME FLOODING MAY BE POSSIBLE BUT IT IS STILL TOO EARLY TO TELL WHERE. SURFACE WINDS TUESDAY WERE SOUTHEAST TO SOUTH SOUTH EAST IN THE MODEL RUNS AND THE EXACT DIRECTION WILL BE CRITICAL. THE GFS ALSO NOTES GOOD MOISTURE AT 700 MB BEGINNING THURSDAY AFTER THIS SYSTEM PASSES SO CANNOT RULE OUT A FAIRLY MOIST SERIES OF AFTERNOONS THURSDAY THROUGH SATURDAY. && .AVIATION...OVERALL VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL TAF SITES FOR THE NEXT 18 TO 24 HOURS. HOWEVER...TJMZ MAY EXPERIENCE BRIEF MVFR CONDITIONS AS SHOWERS AND THUNDERSTORMS MOVE ACROSS THE AIRPORT BETWEEN 19Z TO 21Z. LATER TONIGHT INTO THE OVERNIGHT HOURS...U.S. VIRGIN ISLANDS TAF SITES...AND TNCM AND TKPK MAY ALSO EXPERIENCE BRIEF MVFR AND EVEN IFR CONDITIONS AS SQUALL LINES MOVES ACROSS THE EASTERN CARIBBEAN TOWARD THE EAST...RESULTING IN LOW VISIBILITIES AND CEILINGS AS WELL AS MOUNTAIN OBSCURATIONS. && .MARINE...SEAS ARE EXPECTED TO HOLD AT JUST 7 FEET IN THE NORTHEAST PORTION OF THE FORECAST AREA FOR THE NEXT 30 OR SO HOURS. THEN EXPECT SEAS TO DIE DOWN A BIT. WINDS SHOULD BE MINIMAL ON TUESDAY AND THEN RETURN CLOSER TO SEASONAL NORMALS. && .PRELIMINARY POINT TEMPS/POPS... SJU 77 88 78 88 / 50 70 50 50 STT 79 88 80 89 / 50 50 60 60 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...SCA...AMZ710. VI...SCA...AMZ710. && 17/12
Hazardous weather outlook, Aug 24, 5:00 AM CDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST MON AUG 24 2009 AMZ710>745-PRZ001>013-251000- SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR- NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST- WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES- THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS- 600 AM AST MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. AMZ715-725-VIZ001-002-251000- ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX- NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS- 600 AM AST MON AUG 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 12:58 PM CDT | Areal Flood Advisory | JSJ | 107 min | |
| Aug 24, 1:20 PM CDT | Areal Flood Advisory | JSJ | 91 min | |
| Aug 24, 5:24 PM CDT | Areal Flood Advisory | JSJ | 2 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.